Nebraska, 2024

High Wind in Nebraska, April 5, 2024

April 5, 2024 · NWS CYS · 1 event in 1 county or zone

Strong winds reported in Dawes County Nebraska the evening of 5 April associated with a strong nocturnal low level jet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds reported in Dawes County Nebraska the evening of 5 April associated with a strong nocturnal low level jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 5, 9:42 PM MST, 11 minutes earlier. Its key messages:

  • Thunderstorms are possible Saturday afternoon in portions of the Nebraska panhandle. Severe weather is not expected at this time.
  • Strong winds are expected for the wind prone areas with gusts of up to 90 MPH possible. Wind gusts of 60 to 75 MPH are expected across the rest of the eastern plains into the Nebraska panhandle.
  • Confidence is increasing in a significant winter storm impacting portions of the area Saturday through early Monday. The Pine Ridge (US-20 corridor) and have the highest probability of significant impacts.
Area forecast discussion, Apr 5, 9:42 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1042 PM MDT Fri Apr 5 2024

.KEY MESSAGES...

- Thunderstorms are possible Saturday afternoon in portions of
  the Nebraska panhandle. Severe weather is not expected at this
  time.

- Strong winds are expected for the wind prone areas with gusts
  of up to 90 MPH possible. Wind gusts of 60 to 75 MPH are
  expected across the rest of the eastern plains into the
  Nebraska panhandle.

- Confidence is increasing in a significant winter storm
  impacting portions of the area Saturday through early Monday.
  The Pine Ridge (US-20 corridor) and have the highest
  probability of significant impacts.

&&

.DISCUSSION...
Issued at 430 PM MDT Fri Apr 5 2024

Latest GOES imagery shows wave clouds that were positioned over much
of the area this morning, continuing to clear to the east and thin.
This delayed morning warming across much of the area, but
temperatures have warmed into the 60s and even low 70s for a few
spots so far today. This has led to a slow start to potential
critical fire weather conditions this afternoon for the areas under
a Red Flag Warning, but RHs continue to drop near critical
thresholds through the early evening. West of the Laramie Range,
latest SPC mesoanalysis shows around 500 J/kg of SBCAPE with showers
developing along the North Laramie Range and in Carbon Co. We could
still see a few lightning strikes out of these storms through early
this evening. Additionally, southwest Carbon Co has seen strong
winds this afternoon up to 60 mph with a stream of enhanced 700mb
flow ahead of the upper level low over northern NV, continuing to
march this way.

Upgraded to High Wind Warnings this evening for the northern NE
panhandle including Alliance and Chadron, however strongest winds
are expected along the Pine Ridge. A stronger LLJ looks to develop
early this evening with better upper level divergence beginning to
approach the region. While hi-res guidance is not as aggressive as
yesterday for the wind potential tonight, latest HREF has
probability of exceeding 60 mph wind gust tonight > 50% from 10 PM
to 2 AM. Even if areas don't reach high wind criteria, gusty winds
are expected across the NE panhandle tonight likely keeping
overnight lows on the higher side, mostly in the 40s again.

More widespread precipitation will begin to approach the CWA later
tonight, starting over Carbon Co as the initial front with this
system moving across our area from the west. Accumulating snowfall
is possible in the Snowy and Sierra Madres leading to the need for a
Winter Weather Advisory beginning at 9 PM tonight. This front will
continue to move across the Laramie Range early Saturday morning
with strong west/northwest flow developing behind the front (see
next paragraph). Hi-res guidance continues to favor lee cyclogenesis
in northeast CO with good southeast moisture advection into central
NE, possibly reaching as far west as Morrill through Dawes Co.
Latest RAP brings over 500 J/kg of MLCAPE into these areas as
precipitation becomes more widespread with the better upper level
dynamics with this system overhead. Right now, leaning towards
widespread afternoon rain showers for most areas east of I-25 with a
few rumbles of thunder in the NE panhandle, but severe thunderstorms
could be possible just to our east in central WY.

The more significant high wind event looks to begin across southeast
WY wind-prone locations Saturday morning, spreading out across the
Laramie Range and adjacent foothills by midday. Wind gusts exceeding
65 mph are likely during the afternoon hours for much of the I-80
corridor from Elk Mountain through Sidney with stronger winds
expected Saturday night. Latest NAEFS guidance shows 700mb winds
along the South Laramie Range and Foothills climbing above the
climatological 99th percentile to near climo max values late
Saturday afternoon into Saturday night.

As we head into Saturday evening, the strong, negatively tilted
trough aloft will support impressive surface cyclogenesis, with a
sub 990-mb low located most likely just east of our eastern row of
counties. The Saturday evening through Sunday morning will be the
most impactful period of the system, with the sting jet peaking and
the TROWAL becoming established, wrapping precipitation back around
into our area in the cold sector of the system. This is looking more
like an upper-tier wind event, even for our area. In addition to the
impressively strong 700-mb winds, the negatively tilted trough aloft
will result in a fairly rare set-up for our area. Since the surface
low will be located in a favorable position underneath the upper
level trough, forecast soundings actually show easterly flow atop
the sting jet, with the core of this layer around 300 to 400-mb. A
flow reversal aloft is very rare for westerly wind events, but this
feature will cause vertically propagating mountain waves to be
reflected back to the surface, potentially amplifying surface winds
further. We also have an inversion present in the forecast sounding.
While this is initially forecast to be centered around 550-mb (much
too high for the mountain-top inversion that favors wave-breaking
and amplification at the surface), both the NAM and GFS show a
secondary inversion developing around midnight at about 700-mb,
which is closer to mountain-top height in our area. With this,
expect winds to peak during the hours from about 10PM Saturday to
5AM Sunday. By sunrise Sunday, models show that the upper level
trough will have propagated far enough to the north to remove the
flow reversal aloft, which should allow winds to ease from an upper-
tier wind event to just a normal wind event. During the peak period
though, would not be surprised to see gusts of 90+ MPH showing up in
the wind prone areas, and possibly 75+ MPH even into the Cheyenne
area. Elsewhere in the High Wind Warning, widespread gusts of 60 to
70 MPH are expected through midday Sunday.

Moving on to the wet side of this system, we'll have precipitation
filling back in across our northern and eastern areas on Saturday
afternoon/evening as the TROWAL develops. While isentropic flow
actually looks more or less parallel to the isobars (not promoting
lift), low level convergence between the north to northeast flow
over South Dakota and the sting jet over our area will promote a
nearly stationary area of impressive frontogenesis. As guidance has
come into better agreement on the exact low position, we have
improved confidence in a few areas, but the periphery zones still
have some uncertainty. Almost all guidance how shows areas SW of a
Wheatland to Kimball line solidly outside of the TROWAL, and thus
with fairly minimal precipitation. While the mountains will continue
to pick up on and off snow, the valleys (aside from perhaps Laramie)
are not expected to receive more than a dusting to an inch or so of
snow. Almost all guidance has the area from eastern Converse County
towards Chadron within the region of heavy precipitation, which
boosted confidence enough to upgrade Niobrara and northern Sioux
counties to a Winter Storm Warning. Ensemble mean total QPF is
running 1.5 to 2.0 inches along the Pine Ridge, including Lusk and
Harrison. Above about 4500 to 5000 feet, this is expected to be
mostly snow. While ratios could be on the low side, that much liquid
will lead to heavy snow in any scenario. Wouldn't be surprised to
see a report approaching 2 feet, although it will be very difficult
to measure with widespread 50 to 60 MPH winds. The remaining
question for Niobrara and Sioux counties is if we'll be able to
reach blizzard criteria. Right now, at least localized blizzard
conditions look likely, but will let it continue as a strongly
worded Winter Storm Warning to allow for a few more model cycles to
come in.

There are also a few lower confidence points remaining. First,
models have trended slightly east with the TROWAL over the last 24
hours or so, which could put Converse county on the periphery. With
a sharp cutoff expected on this edge, this kept confidence too low
to upgrade this area, as well as the northern Laramie range.
Additionally, the trend towards more WNW (rather than north) winds
in this area is less favorable for upslope in the Douglas area and
northern Laramie Range. Shaved snow totals slightly for this area
with this update, but will let the Winter Storm Watch continue as we
are now right around the low end of criteria for both zones. Further
east, the main uncertainty is less in the TROWAL edge, but in the
temperatures and snow levels. Snow levels should end up between 3000
feet and 4000 feet, but unfortunately that band includes the
majority of population centers in the Nebraska panhandle, including
Scottsbluff, Alliance, and Chadron. There is fairly high confidence
in Warning criteria (and potentially 12+ inches) falling in the Pine
Ridge south of Chadron, but confidence decreases heading into the
city itself. Just a slight difference in temperature and snow level
could mean the difference between a few flakes that mostly don't
stick, or a high impact winter storm. Therefore, decided to expand
the Winter Storm Watch to include Dawes, Box Butte, and southern
Sioux counties. The southern half of the panhandle could also see
winter impacts, but most guidance ends up under Winter Storm Warning
Criteria, but later shifts will need to consider an Advisory as we
get closer.

After that, look for a very gradual warming trend, hampered by a few
weak disturbances moving around the slow to depart upper level
trough. Better confidence in ridging over the area returns towards
the end of next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 1040 PM MDT Fri Apr 5 2024

High Wind Warnings are in effect for both KCDR and KAIA.
Currently...KCDR is very close to hitting 50kts and KAIA is not
far behind. After a brief lull Saturday morning...winds will
once again increase across all of southeast Wyoming. Forecasting
50+kts at KCYS and KLAR that will continue increasing through
the afternoon into the evening hours Saturday. Could even see
60+kts at KCYS...when the cold front comes through and turns
winds to the northwest. Behind the front...snow is expected to
develop along with these strong winds. So LIFR and IFR
conditions expected to return. Ahead of the front...looks like a
good bet at seeing some thunderstorms in the Nebraska Panhandle
for a few hours before the front moves through. IFR/LIFR
conditions widespread Saturday night through Sunday all
airports.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from noon Saturday to 3 PM MDT Sunday for
     WYZ107-108-115-118-119.
     Winter Storm Warning from 3 PM Saturday to 6 AM MDT Monday for
     WYZ102.
     Winter Storm Watch from Saturday afternoon through late Sunday
     night for WYZ101.
     Winter Storm Watch from 6 AM MDT Saturday through late Sunday
     night for WYZ103.
     High Wind Warning from 6 AM Saturday to 3 PM MDT Sunday for
     WYZ106-110-116-117.
     Winter Weather Advisory until noon MDT Saturday for WYZ112-114.
NE...High Wind Warning until 4 AM MDT Saturday for NEZ002-003-095.
     Winter Storm Watch from Saturday evening through late Sunday
     night for NEZ002-003-096.
     High Wind Warning from noon Saturday to 3 PM MDT Sunday for
     NEZ019>021-054-055.
     Winter Storm Warning from 3 PM Saturday to 6 AM MDT Monday for
     NEZ095.

&&

DISCUSSION...
AVIATION...GCC
Hazardous weather outlook, Apr 5, 3:37 AM MST, 18 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
437 AM MDT Fri Apr 5 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-061045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
437 AM MDT Fri Apr 5 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Elevated to marginally critical fire weather conditions Friday
afternoon with warm temperatures, dry conditions, and gusty winds,
especially for Laramie and Kimball Counties.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are possible Saturday afternoon in portions of the
Nebraska panhandle. Severe weather is not expected at this time.

Strong winds are increasingly likely for the wind prone areas,
and much of the Interstate 80 corridor from Cheyenne to Kimball
Saturday night. Wind gusts up to 75 MPH are possible.

Confidence is increasing in a significant winter storm impacting
portions of the area Saturday through early Monday. The Pine Ridge
(US 20 corridor) and northern Laramie Range have the highest
probability of significant impacts.

.Spotter information statement...

Spotter activation will not be needed. Please report any wind
damage and snowfall amounts to the National Weather Service in
Cheyenne.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dawes

When
April 5, 9:53 PM MST
Where
Dawes forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Chadron ASOS (KCDR) located 5 miles west of Chadron Nebraska reported this peak wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161632.